Archived

This topic is now archived and is closed to further replies.

Can Retin-A Cause Scarring?

19 posts in this topic

Hey,

Simple question:

Can Retin-A (Retin-A micro gel to be more specific) cause scarring? - I read in a few places that it caused scarring for people.

I am 5 months post Accutane and I have been using it every night.

Thanks.

edit : I am talking about scars, not hyperpigmentation.

Share this post


Link to post
Share on other sites

Most likely it will never cause scarring, but some people are very sensitive to retin-a and it will cause minor chemical burns on the skin after repeated use, but nearly everyone has this resolved after taking a break from the retin-a, using less, or using it less often. Nine times out of ten, these burns are a result of using too many chemicals on the skin and the retin-a just further irritates the skin.

Share this post


Link to post
Share on other sites

Most likely it will never cause scarring, but some people are very sensitive to retin-a and it will cause minor chemical burns on the skin after repeated use, but nearly everyone has this resolved after taking a break from the retin-a, using less, or using it less often. Nine times out of ten, these burns are a result of using too many chemicals on the skin and the retin-a just further irritates the skin.

Thanks for the reply.

Share this post


Link to post
Share on other sites

I am just worried that the thinning of my skin will cause more scars. I already took Accutane for a good 6 months, so my skin is pretty thin.

What do you guys think?

Share this post


Link to post
Share on other sites

Okay, so I spent some solid time today and read a bunch of other old topics on this.

It looks like everyone has mixed opinions on this. Some say it does cause scarring and others say that it help.

Does anyone have any scientific proof that they can post on the matter. I saw one picture that showed the thickening of the dermis after a 22 month period, but I can't seem to find it again.

If anyone has a link or anything like that with some real facts on this stuff please post it here.

Share this post


Link to post
Share on other sites

Well there are numerous studies on retin-a because it has been around for a long long while, but I did read this about scarring and retin-a:

"In some case scarring actually was the result of inappropriate use of 0.05% retinoid gel. Gels seem to provoke skin irritation more often than retinoin creams [3]."

It was from this website http://www.scartreatmentblog.com/studies-on-prescription-vitamin-a-creams-retinoic-acid-for-scars/

The website also quoted other studies that demonstrated the benefits of retin-a for scars.

Hope this helps!!

Share this post


Link to post
Share on other sites

Well there are numerous studies on retin-a because it has been around for a long long while, but I did read this about scarring and retin-a:

"In some case scarring actually was the result of inappropriate use of 0.05% retinoid gel. Gels seem to provoke skin irritation more often than retinoin creams [3]."

It was from this website http://www.scartreat...acid-for-scars/

The website also quoted other studies that demonstrated the benefits of retin-a for scars.

Hope this helps!!

Thanks for the detailed post.

I noticed that this talks mainly about hypertrophic scars. Do you still think that this would hold true for atrophic scars?

Thanks for the help.

Here is something to take a look at. http://www.scartreatmentblog.com/retinol-creams-useful-in-scar-treatment/

Share this post


Link to post
Share on other sites

Here is a quote from a study about atrophic scars and retin-a:

The prescription medicine tretinoin, best known by the brand name Retin-A, helps reduce the appearance of atrophic acne scars significantly, according to medical studies. Tretinoin is a form of Vitamin A and is sold under a variety of brand names, including Retin-A, Renova and Avita. In a study published in 1995 in the Journal of International Dermatology, researchers found that applying tretinoin to atrophic scars twice a week over three months improved scars in 93 percent of the 28 patients in the study.

Read more: http://www.livestrong.com/article/87656-acne-scars-medicine/#ixzz1hwAQ2F4y

And regarding the article you posted, retinol is considered less effective than retin-a which is why retinol can be purchased over the counter. I do not think it would hurt to use retinol if you choose too, but I would not substitute retin-a for retinol as the research is sparse on its effectiveness.

Share this post


Link to post
Share on other sites

Here is a quote from a study about atrophic scars and retin-a:

The prescription medicine tretinoin, best known by the brand name Retin-A, helps reduce the appearance of atrophic acne scars significantly, according to medical studies. Tretinoin is a form of Vitamin A and is sold under a variety of brand names, including Retin-A, Renova and Avita. In a study published in 1995 in the Journal of International Dermatology, researchers found that applying tretinoin to atrophic scars twice a week over three months improved scars in 93 percent of the 28 patients in the study.

Read more: http://www.livestron.../#ixzz1hwAQ2F4y

And regarding the article you posted, retinol is considered less effective than retin-a which is why retinol can be purchased over the counter. I do not think it would hurt to use retinol if you choose too, but I would not substitute retin-a for retinol as the research is sparse on its effectiveness.

So stay with the Retin-A micro gel 0.01%?

Thanks so much. Your replies are great and I appreciate it.

Share this post


Link to post
Share on other sites

I would stick with it. Retin-a is a long process and results do not happen overnight with it. Just be patient and make sure you are using sunscreen and moisteruizing everyday, this will help a great deal. Good luck!

Share this post


Link to post
Share on other sites

I would stick with it. Retin-a is a long process and results do not happen overnight with it. Just be patient and make sure you are using sunscreen and moisteruizing everyday, this will help a great deal. Good luck!

I have been using it for about three months now.

Thanks for the help.

Share this post


Link to post
Share on other sites

I have 2/3 rolling scars, all from my retin-a experience. It was awful, i simply reacted badly to it, its not the case for most people though.

Share this post


Link to post
Share on other sites

I have 2/3 rolling scars, all from my retin-a experience. It was awful, i simply reacted badly to it, its not the case for most people though.

What happened exactly? Did they just show up out of no where? Have you previously taken Accutane?

Share this post


Link to post
Share on other sites

I have 2/3 rolling scars, all from my retin-a experience. It was awful, i simply reacted badly to it, its not the case for most people though.

What happened exactly? Did they just show up out of no where? Have you previously taken Accutane?

I'm currently on accutane now, on my 3rd month although my skin is fragile, it's nothing compared to retin-a. I was too optimistic with retin-a I got like these strange scabs that lasted for ages and were very sore, however i stupidly kept with it thinking it's meant to cause some irritation. However, the level of irritation it caused me was very high and it caused scarring as my skin was sore, thin and painful. However, this is definately not the case for most people. So, if you do chose to take retin-a, for at least first 6 weeks don't use for more than once (a pea sized amount) every 2 days, and don't be afraid of breaks. ONLY A PEA size. trust me, it's very strong. Good luck!

Share this post


Link to post
Share on other sites

I have 2/3 rolling scars, all from my retin-a experience. It was awful, i simply reacted badly to it, its not the case for most people though.

What happened exactly? Did they just show up out of no where? Have you previously taken Accutane?

I'm currently on accutane now, on my 3rd month although my skin is fragile, it's nothing compared to retin-a. I was too optimistic with retin-a I got like these strange scabs that lasted for ages and were very sore, however i stupidly kept with it thinking it's meant to cause some irritation. However, the level of irritation it caused me was very high and it caused scarring as my skin was sore, thin and painful. However, this is definately not the case for most people. So, if you do chose to take retin-a, for at least first 6 weeks don't use for more than once (a pea sized amount) every 2 days, and don't be afraid of breaks. ONLY A PEA size. trust me, it's very strong. Good luck!

Thanks for the reply.

I got done taking a six month course of Accutane about five months ago. I was a little worried that my skin was so thin that Retin-A would scar it. At times I think it is giving me scars, but I don't know for sure.

From the majority of the things that I have read Retin-A is good for scarring, it just take a long long time.

My face never scabbed or anything like that. It is just red.

Share this post


Link to post
Share on other sites

How true is this ? I wanted to use retin a to soften the appearance of some pitted scars but after reading this I am worried that I am damaging my skin instead. I am not sure about the Dr. who is posting in that forums but it seems that there is something going on. Like some people in business trying to spread false information to scare people from using this specific product in order to sell their own product.

I am not accusing any body but sharing my feelings about what I read.

Share this post


Link to post
Share on other sites